Coming into this treatment, we knew it might be challenging on my heart. I have a pre existing heart condition called Mitral Valve Prolapse which basically means that sometimes my heart valves leak and I have some extra beats thrown in. For about 1.5 years now, I have been on the same medications with no side effects or complications. I underwent additional testing prior to starting the chemo and both my normal cardiologists and the cardiologists at Northwestern agreed that this was the healthiest my heart has been in a few years and signed off on the treatment.
Most people only get an EKG done the days they are receiving cytoxan but I was having at least one extra a day. Plus anytime I had a cough, fever, or felt like my heart was racing we would do another one; for good measure, sometimes a chest ct or X-ray in addition. Nothing ever really showed on the EKGs but I'm glad they were playing it safe and checking.
The other problem with my heart is resulting from the MS. When I was first diagnosed with MS, we didn't really know about the Mitral Valve Prolapse and I went on my first disease modifying drug Gilyena (so neither my cardiac issues or the drug's cardiac issues were really known at this time). After being on the medication, for almost three years it begin to modify my natural heart rhythm and would cause me to have more skipped or extra beats. It took a few ER visits to figure out what the problem was and that it was likely the medication causing. Soon after I switched to Teciferda and my heart mostly went back to normal but we added medicines to help keep my heart rate my consistent. After a few episodes of passing out, we learned that the MS impacted the way my brain and heart communicated. Basically my brain doesn't always control my heart beat that is supposed to so when I do things like stand up my heart rate will raise 130bpm while my blood pressure drops. Anytime that my blood pressure changes, my heart may not respond correctly.
During the chemo portion, my heart was doing pretty well. So well that some nurses didn't want to give me heart medications because my vitals were normal. Yeah it turns out that the key to keeping it normal is taking my medications on a regular schedule.
Side note: no nurse should ever tell a patient that I don't want to give you your meds. Yeah, I will be talking to the hospital about that nurse. There were too many times I had to argue with her to get basic things taken care of but I'm trying not to dwell on the negative.
I also received daily boosters of magnesium, potassium, and other electrolytes and fluids to keep my heart functioning as normal as possible.
Shortly after receiving my stem cells back, my heart rate was dropping into the 40s. After it had been lower for a day or two, the doctors were getting worried. One of the medications I take for my heart lowers heart rate (reducing the strain on my heart resulting in less leaking) but it also helps regulate my blood pressure. I agreed with their concern and so reluctantly cut that medication dosage in half. My heart rate rose to the 60s and things were stable for about two days. Then my heart started to protest the lowered dosage. It would feel like there was pressure on my chest, that my rate was pounding or racing, and sometimes I would feel like I was having trouble breathing. One day I was able to walk a mile with the gang after dinner the next day I couldn't walk four without my heart freaking out. Another serving of an EKG with a side chest X-ray showed no other problem. I had received two rounds of platelets that day and they were concerned I could have had a reaction or infection. I was put on oxygen and bed rest, ask your doctor in the morning about going back on the full dose. Either later that night or the next, sorry they all kinda blend together, I woke up a little before 5am thinking I might be getting a migraine. My head was pounding and I just felt off. The nurse came in to take me my vitals, my heart rate laying down was over 130bpm, my blood pressure was wacky but I don't remember the numbers, no fever, but my pulse oxygen was less than 80%. I was put back on oxygen and bed rest. The team rounded in the morning and I was greeted with "Congratulations, you feel like shit. It's a good thing, it means you are going home soon". I know he was trying to lighten the mood, and I did find it amusing, but while laying there on oxygen going home was the last thing I was thinking about. At least there was no debate about me going back to my full dosage.